Public Asked to Help Prevent Overdoses
Today Peterborough Public Health issued an alert regarding a recent increase in suspected drug poisonings locally.
“We are seeing an unusual increase in suspected poisonings in our community, caused by drugs that are often cut or mixed with other toxic substances,” explained Dr. Rosana Salvaterra, Medical Officer of Health. “Our partners on the Peterborough Opioid Early Warning Taskforce have issued this warning to their clients, and now we are reaching out to the public as part of our enhanced response in the hopes to prevent further harms in the community.”
- Peterborough Public Health advises if you use substances:
- ● Don’t use drugs alone
- ● Have a plan – Ask someone to check on you or call the Ontario OD Prevention Line 1-888-853-8542
- ● If you use with a friend, do not use at the exact same time
- ● Carry a naloxone kit, keep it visible and close to you
- ● Avoid mixing drugs
- ● Test your drug by using a small amount first
- Peterborough Public Health encourages everyone to recognized the signs of opioid overdose and know what to do:
- ● Skin is cold and clammy
- ● Fingernails or lips are blue or purple
- ● Body is very limp
- ● Can’t wake the person up
- ● Deep snoring or gurgling sounds
- ● Breathing is very slow, erratic or has stopped
- ● Pupils are very small
● If an overdose is witnessed: Call 911. Give naloxone. Stay with the person until help arrives.
Dr. Salvaterra noted that this recent spate of poisonings reminds us that during the COVID-19 pandemic, the ongoing opioid crisis continues. “We need to address the harms of substance use, and that means that we need to battle stigma to increase access to the services that support our families, friends, and neighbours,” she said.
Peterborough Public Health also stressed that under Canada’s Good Samaritan Drug Overdose Act, anyone who seeks medical help for themselves or for someone else who has overdosed, WILL NOT be charged for possessing or using drugs for personal use.
For more information, or to find out how to access naloxone, please visit www.peterboroughpublichealth.ca and search for “Opioids” or click here.
For further information, please contact: Brittany Cadence, Communications Manager for Peterborough Public Health, 705-743-1000, ext. 391